Q&A

My own nails are extremely thin, and they peel, chip, and never grow past the end of my finger.

Q.

y nails are so thin they sometimes hurt, and the end of the nail beds are red. One contributing factor might be my severe back problem; I had surgery four years ago, and it still acts up. I am always on medication (Flexeril, Darvocet, Indocin, and water pills). When I am wearing acrylics, they constantly lilt and my own nail plates seem to pull away from the nail bed. The nails ap­pear to have fungus when actually they don't. What is causing this, and what can I do to fix my nails?

A.

I have been a nail technician for three years, and I have a terrible problem with my own nails. They are extremely thin, and they peel, chip, and never grow past the end of my finger. I have applied acrylic to my nails because they are in such terrible shape; I don't want my clients to see what they really look like. In trying to take care of this, I wear gloves with every client, and I take a good daily vitamin with extra calcium. My nails are so thin they sometimes hurt, and the end of the nail beds are red. One contributing factor might be my severe back problem; I had surgery four years ago, and it still acts up. I am always on medication (Flexeril, Darvocet, Indocin, and water pills). When I am wearing acrylics, they constantly lilt and my own nail plates seem to pull away from the nail bed. The nails ap­pear to have fungus when actually they don't. What is causing this, and what can I do to fix my nails?

A: The description of your nails fits that of brittle nail syndrome. Nails in this condition tend to be thin, peel, chip, and crack as yours do. In addition, they fail to grow to a signif­icant length. This is due to dehydra­tion of the nail plate and is much like having "dry skin of the nails." Wear­ing gloves is an excellent idea, as is taking a multi-vitamin with miner­als. A good biotin supplement may be helpful. Also, it is advisable to keep your nails well-moisturized.

There are many causes of brittle nail syndrome, particularly if your nail beds hurt and are red. You ought to consider that it might be an allergic reaction to a nail product. I would not recommend the use of acrylics because this can surely ag­gravate the problem. The lifting up of the nail plates from the nail bed could be due to excess moisture ac­cumulation or an allergic reaction.

I do not believe a direct link ex­ists with your back problem, al­though a few medical disorders may result in brittle nails, such as an underactive thyroid, for example. A careful evaluation of your general health would be a very good idea.

Some medications do affect the nails. Since you are on several, this is something for you to look into with the doctor prescribing them.      

Leave a Comment

Name:
Email:
Comment:
Submit

Comments (0)

Subscribe to NAILS & SAVE!

Get a free preview issue and a Free Gift
Subscribe Today!

Please sign in or register to .    Close
Loading...
 
Subscribe Today
Subscribe Today